How Do I Know if I Am Allergic to Doxycycline?

Doxycycline can reduce the effectiveness of birth control pills.
Article Details
  • Written By: Susan Abe
  • Edited By: Jessica Seminara
  • Last Modified Date: 24 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Doxycycline is an antibiotic in the tetracycline family first approved by the US Federal Drug Administration (FDA) in the late 1960s. It is prescribed for a variety of bacterial infections, especially chronic ones involving the ears, nose, throat and genital organs. Doxycycline is also approved for treatment of acne, rosacea and anthrax in addition to its use as a prophylactic drug against malaria. Like all antibiotics, patients can be genetically predisposed to be allergic to the medication or develop an allergy secondary to exposure to the drug. Some symptoms that indicate you might be allergic to doxycycline include development of a rash or hives, severe gastrointestinal cramps with or without bloody diarrhea and a sore throat aggravated by swallowing.

Other symptoms that you might be allergic to doxycycline include jaundice, or yellowing of the skin and eyes, that generally indicate liver damage or failure. Additional signs of liver damage caused by being allergic to doxycycline include unexplained or easy bruising and bleeding. A severe headache and changes in vision may also indicate an allergy. The presence of any of these serious symptoms requires that you stop the medication, contact your doctor immediately and seek medical attention. Keep in mind that one of the serious forms of intestinal cramps and diarrhea may not occur for months after doxycycline treatment has been completed.

Ad

Symptoms that you might be allergic to doxycycline are not to be confused with the expected side effects of doxycycline, such as an upset stomach or mild diarrhea. Nausea and vomiting may also occur. These side effects can be minimized by taking the medication with a full glass of water on an empty stomach and not lying down for 10 to 15 minutes after self-administration. Another side effect of doxycycline is that of an increased sensitivity to sunlight, which may necessitate sunscreen and hats if you plan to be outdoors during the time you are on this medication. Oral or vaginal yeast infections may also occur.

Doxycycline has several drug and food interactions of note. This antibiotic has been reported to decrease the effectiveness of oral contraceptives, so secondary forms of birth control should be used by women, if necessary, while on this medication. Calcium in supplemental form, antacid form, in milk products or in yogurt can interfere with the absorption of doxycycline if taken within four hours of administration. This medication can also interact and interfere with anticonvulsant or anti-seizure drugs, barbiturates, blood thinning drugs and digoxin, a very common medication used for heart patients.

Ad

Discuss this Article

anon332699
Post 4

I took Doxy after my doctor prescribed it to me for a severe throat and sinus infection. I pushed through an excruciating sore throat and inability to drink for two days before it was determined that the drug was making things worse. Horrible thing.

candyquilt
Post 3

It can be tricky to identify if gastrointestinal issues from doxycycline are side effects or allergies. Doxycycline gives me bloating, cramping and diarrhea. I thought it was allergies but my doctor said these are side effect.

bluedolphin
Post 2

@MikeMason-- Have you told your doctor about this?

My sister is allergic to doxycycline but she breaks out in hives. So I'm not sure if what you're experiencing is allergies or not.

How long have you been on it? If it has been a long time (six months or more), perhaps the antibiotic has affected your immune system and you are having a seasonal allergy.

But you should make sure because allergy to antibiotics can be dangerous. You don't want to take any risks.

stoneMason
Post 1
I'm on doxycycline for acne. I've started experiencing seasonal allergy like symptoms since I've been on it. I have a constant stuffy nose, watery eyes and headache.

Is this an allergy to doxycycline or is doxycycline making me more prone to seasonal allergies?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email